Alert archive / California / Special Marine Warnings in 2021

Special Marine Warning 4, NWS San Francisco Bay Area, CA

March 9, 2021

NWS San Francisco Bay Area, CA issued this special marine warning at Mar 9, 2021, 4:35 PM PST. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2021, 4:35 PM PST (00:35 UTC)
Expired
Mar 9, 2021, 5:00 PM PST
In force
25 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The San Francisco radar (KMUX), 42 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2021-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2021-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WHUS56 KMTR 100035
SMWMTR
PZZ560-100100-
/O.NEW.KMTR.MA.W.0004.210310T0035Z-210310T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Francisco CA
435 PM PST Tue Mar 9 2021

The National Weather Service in The San Francisco Bay Area has issued
a

* Special Marine Warning for...
  Coastal Waters from Pigeon Point to Point Pinos California out to
  10 nm...

* Until 500 PM PST.

* At 432 PM PST, a severe thunderstorm capable of producing
  waterspouts was located 9 nm south of Point Ano Nuevo, moving
  northeast at 12 knots.

  HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Point Ano Nuevo.

LAT...LON 3701 12213 3687 12233 3691 12239 3695 12243
      3699 12249 3719 12239
TIME...MOT...LOC 0032Z 240DEG 12KT 3696 12236 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

CW
2 follow-up statements
976 
FZUS76 KMTR 100045
MWSMTR

Marine Weather Statement
National Weather Service San Francisco CA
445 PM PST Tue Mar 9 2021

PZZ560-100100-
/O.CON.KMTR.MA.W.0004.000000T0000Z-210310T0100Z/
445 PM PST Tue Mar 9 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 500 PM PST...

For the following areas...
Coastal Waters from Pigeon Point to Point Pinos California out to 10
nm...

At 444 PM PST, a severe thunderstorm capable of producing waterspouts
was located 8 nm south of Point Ano Nuevo, moving northeast at 10
knots.

HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
         hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Point Ano Nuevo.

LAT...LON 3701 12213 3687 12233 3691 12239 3695 12243
      3699 12249 3719 12239
TIME...MOT...LOC 0044Z 240DEG 12KT 3698 12231 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

CW
607 
FZUS76 KMTR 100055
MWSMTR

Marine Weather Statement
National Weather Service San Francisco CA
455 PM PST Tue Mar 9 2021

PZZ560-100103-
/O.EXP.KMTR.MA.W.0004.000000T0000Z-210310T0100Z/
455 PM PST Tue Mar 9 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 500 PM PST...

The affected areas were... 
Coastal Waters from Pigeon Point to Point Pinos California out to 10
nm...

The thunderstorm has weakened and no longer poses a significant 
threat to boaters. 

LAT...LON 3701 12213 3687 12233 3691 12239 3695 12243
      3699 12249 3719 12239
TIME...MOT...LOC 0053Z 206DEG 22KT 3702 12234 

$$

CW

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this special marine warning went out at Mar 9, 1:59 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 9, 1:59 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
159 PM PST Tue Mar 9 2021

.SYNOPSIS...Another organized line of showers and isolated
thunderstorms will pass over the Bay Area late this afternoon into
this evening and overnight. Brief heavy rain with small hail will
be possible. Showers continue through Wednesday before ending by
early Thursday. Warming and drying trend Friday and Saturday with
the next chance of rain later Sunday into Monday.

&&

.DISCUSSION...as of 2:00 PM PST Tuesday...Next line of showers
will be moving onshore shortly as more scattered showers will
pop-up through the rest of the afternoon. Next shortwave of
interest is just offshore and showing signs of getting better
organized as surface convergence is setting up more organized rain
bands well offshore. GLM lightning data continues to show
increased activity in association with this shortwave. The parent
upper low still well west of Cape Mendocino is starting to drop
southeast and kick the shortwave just offshore towards the Bay
Area. All this to say we expect another more organized line of
showers and t-storms starting around or just after sunset and
continuing through much of the evening hours. Main short term
concerns will be roadway impacts to the evening commute. Quick
bursts of heavy rain and or hail can be especially problematic so
slow down when encountering hail covered roads. Snow levels still
around 3500 feet but expected to lower overnight into Weds as the
main upper low approaches the region. Could see snow levels
briefly in the 2000-2500 foot region during heavier convective
showers.

Other item we'll be watching the next 24 hours will be the low
probability but high risk scenario of convective bands passing
over the 2020 burn areas. Even though overall rain totals still
not expected to be excessive with this system its the short term
rain-rates that can be problematic over the more recent burn
areas. Again, our concern remains low with this scenario but still
have to on the lookout for organized heavy rain bands. Over the
Dolan burn area some of the lower freezing levels could be helpful
in terms of reducing runoff from the high country of the Santa
Lucia range deep within the Ventana Wilderness.

Showers and t-storms will remain numerous on Weds as the core of
the upper low passes just west of the Golden Gate. Under these
type of scenarios the showers can last well into the evening given
the very steep lapse rates and we do expect showers to last right
through Weds night. Showers should end for the Bay Area before
sunrise Thursday. However lingering showers will continue for the
hills of the Central Coast on Thursday.

High pressure builds Friday and Saturday with clearing skies, mild
days but cool nights. Next chance of rain looks to be later Sunday
into Monday, best chances North Bay with amounts looking light.

&&

.AVIATION...as of 10:10 AM PST Tuesday...For the 18Z TAFs.
Unsettled air mass over the region today and tomorrow will bring
scattered showers and isolated thunderstorms through the TAF
period. Model guidance varies, but primary message of the day is
to expect vicinity/intermittent light showers with some midday
clearing, occasionally breezy SW to SE winds, and borderline MVFR
to VFR cigs/visbys throughout the period. HRRR model has the best
handle of current conditions and suggests that this mornings
pulse of showers will be the majority of what we see through at
least the new few hours with another stronger pulse of deeper
convection arriving by 03-04Z timeframe. Latest satellite and
lightning detection networks are picking up on a cluster of much
deeper convection due west of the Bay Area which continues to move
eastward, so HRRR timing/guidance of 03-04Z looks good, with
deeper convection, potentially with thunderstorms, impacting the
region through the evening/night time frame.

Vicinity of KSFO...Improving conditions through midday after this
mornings showers with another round of stronger showers arriving
late this afternoon to early this evening, potentially with
thunderstorms. Ceilings will generally range in the 3000-6000 ft
range through midday as bases lift and scatter out, but will fall
back to the 2000-4000 ft range and thicken this evening with the
deeper convection. Winds will vary between SSW and SE between the
pulses and generally remain at or below 10-14kt. Passing stronger
showers and thunderstorms could bring brief IFR cigs/visbys and
erratic gusty winds should they arrive later today/tonight. An
airport weather warning will be issued in the event of vicinity
thunderstorms in the nearterm.

SFO Bridge Approach...Similar to KSFO with reduced vis possible
on approach after 02-04Z through the evening during heaviest
periods of rain.

Monterey Bay Terminals...Improving conditions through midday after
this mornings showers with another round of stronger showers
arriving late this afternoon to early this evening, potentially
with thunderstorms. Ceilings will generally range in the 3000-6000
ft range through midday as bases lift and scatter out, but will
fall back to the 2000-4000 ft range and thicken this evening with
the deeper convection. Winds will predominately remain 12-14 kt
or less and out of the SW to SE between pulses.

&&

.MARINE...as of 01:37 PM PST Tuesday...A storm system is over the
region and will bring scattered  showers and isolated
thunderstorms across the waters today, tonight, and into tomorrow.
Stronger showers and thunderstorms can generate erratic gusty
winds and steep fresh seas, lightning, reduced visibility, and
other hazards. While winds are predominately light and out of the
south today, they will increase and become breezy out of the west
later today. Seas 10 or more  feet brought in by a large northwest
swell will also bring  hazardous seas for smaller craft vessels
through tomorrow. Northwest winds return late Wednesday into
Thursday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Mry Bay until 3 PM

&&

PUBLIC FORECAST: RWW
AVIATION: DRP
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 9:55 AM PSTFlash Flood WatchMTRMonterey, San Benito12 hr
Mar 10, 11:36 AM PSTSpecial Weather StatementMTRAlameda39 min
Mar 10, 2:03 PM PSTSmall Craft AdvisoryMTR61 hr

Nearby

Special Marine Warnings in California, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.